Hail, Montague
- When
- August 10, 7:24 PM CST
- Where
- Montague County, 0.58 mi W of Bowie
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.570, -97.860
A surface low pressure center and a weak frontal boundary kicked off isolated thunderstorms across western and central portions of North Texas on the afternoons and evenings of August 9 & 10. Wind damage and large hail occurred in a few of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A surface low pressure center and a weak frontal boundary kicked off isolated thunderstorms across western and central portions of North Texas on the afternoons and evenings of August 9 & 10. Wind damage and large hail occurred in a few of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 10, 4:59 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 559 PM CDT Thu Aug 10 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday Evening/ North Texas is undergoing another day where the dominant mid level ridge in place is being compromised by a subtle disturbance traversing its northern flank. This disturbance, in combination with a quasi-stationary front stretching from the Red River to the Big Country, is resulting in isolated to scattered thunderstorm development this evening. Storms may be sparse in nature, but with such a hot boundary layer in place, will be capable of producing damaging downburst wind gusts. The best storm chances will be north of I-20 and west of I-35 (nearest to the stationary front). Locations that miss out on the rain may still receive outflow, which may locally drop temperatures to more comfortable values but can also disrupt the gradient wind field. These erratic winds can negatively impact wildfire suppression efforts, and those working fires are urged to keep an extra focus on RADAR and updated forecast data. A Red Flag Warning remains in effect through the evening hours and will also be in effect for Friday afternoon and evening. Today's heat indices have soared higher than they have in several days, with 110-115 degree values being widespread this afternoon. Friday's dewpoints may be a couple degrees lower than today, but with widespread highs of 105+ degrees expected, the Excessive Heat Warning will remain in place through Friday. Unfortunately, it looks like the ridge will re-intensify, keeping pretty much all of the region devoid of precipitation on Friday. 30 && .LONG TERM... /Issued 235 PM CDT Thu Aug 10 2023/ /This Weekend Through Next Week/ Any sort of meaningful relief remains far out of our reach this weekend and into the work week next week. The critical fire threat will be our main concern for the next several days due to exceptionally dry fuels, lack of wetting rains, breezy southerly winds, and relentless triple digit heat. Minimum relative humidity values will range from the upper teens to low 20s across most of our western zones. Due to a severe lack of appreciable rain, conditions will remain favorable for the ignition of new wildfires as well as their spread and maintenance. Though our wind speeds lighten up through the week, the current situation regarding fuel dryness is the leading concern regarding our critical fire weather threat. With that being said, Red Flag Warnings are likely to continue as we move through the forecast period, as well as any heat related products that are needed. The subtropical ridge that has been exerting itself across North and Central Texas will remain the dominant feature through the week. Unfortunately for most of us, this means that the hot, dry, and fire weather conditions will remain the topic of discussion. As for our next rain chances, MCS activity across Oklahoma and areas north could send outflows our way, which would locally enhance the potential for isolated convection across our Red River counties. Some more of us may luck out through Tuesday and again through Thursday as the current pattern configuration attempts to back off to the north and west, placing us on the eastern fringes of the upper-level ridge. This will allow for northerly flow across our eastern zones and could allow for convection along a weak frontal boundary as it tries to move south before stalling out in our forecast area. Despite this however, the overall synoptic pattern will be unfavorable for any widespread rain chances and certainly isn't anything to hang your hat on as confidence isn't terribly high at this time. Reeves && .AVIATION... /NEW/ /00Z TAFs/ VFR and light south winds are expected for the most part. Will need to keep an eye on convection developing to the west of the Metroplex, which could produce some erratic outflow winds if any storms get close prior to dissipation. VCTS has been added in the 00-03Z time frame for the Metroplex TAF sites, where an isolated storm or two may encroach on the area from the west. Fortunately, probabilities of direct impact on any one airport still appear low at this time. All activity should dissipate around or shortly after 03Z. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 84 105 83 105 83 / 20 5 5 5 0 Waco 80 105 78 104 78 / 5 0 0 0 0 Paris 80 98 79 99 79 / 20 10 0 10 5 Denton 81 106 80 106 80 / 20 10 5 5 5 McKinney 80 102 79 101 80 / 10 5 0 5 5 Dallas 84 107 82 106 83 / 10 5 0 5 0 Terrell 80 104 78 104 79 / 5 5 0 5 0 Corsicana 81 106 80 106 80 / 5 0 0 0 0 Temple 78 105 78 105 77 / 5 0 0 0 0 Mineral Wells 80 110 79 108 79 / 30 5 5 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Friday for TXZ091>095- 100>107-115>123-129>135-141>148-156>162-174-175. Red Flag Warning until 10 PM CDT this evening for TXZ100>102- 115>118-129>133-141>145-156>160-174. Red Flag Warning from 11 AM to 10 PM CDT Friday for TXZ100>102- 115>118-129>133-141>145-156>160-174. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 237 PM CDT Thu Aug 10 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 237 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a low chance for thunderstorms this afternoon and evening across our northwestern counties in North Texas. The main hazards will be gusty winds and potentially frequent lightning. Critical fire weather continues as well and will be colocated with the thunderstorm potential through the afternoon. Cloud-to-ground lightning strikes from isolated thunderstorms could also spark new wildfires. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously hot conditions will persist through the extended period with triple digit heat and high heat index values each afternoon. Heat illness risk will remain high through the week. Elevated to critical fire weather conditions will also be a concern each day due to hot, dry, and breezy conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
636 PM CDT Thu Aug 10 2023
TXZ101-110000-
Jack TX-
636 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southwestern Jack
County through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Richardson State Park, or 8 miles southwest of Jacksboro, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksboro, Fort Richardson State Park, Perrin, Bartons Chapel, and
Lost Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 9809 3301 9802 3300 9815 3301 9833
3321 9838
TIME...MOT...LOC 2336Z 240DEG 10KT 3313 9823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PraterSpecial Weather Statement
National Weather Service Fort Worth TX
652 PM CDT Thu Aug 10 2023
TXZ100-110015-
Young TX-
652 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northeastern Young
County through 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Graham, or near Graham, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Graham, Lake Graham, Newcastle, Jean, and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3336 9866 3327 9842 3318 9842 3304 9850
3315 9878
TIME...MOT...LOC 2351Z 211DEG 9KT 3319 9862
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PraterSpecial Weather Statement
National Weather Service Fort Worth TX
707 PM CDT Thu Aug 10 2023
TXZ101-110030-
Jack TX-
707 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southern Jack County
through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Richardson State Park, or near Jacksboro, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksboro, Fort Richardson State Park, Perrin, Joplin, Bartons
Chapel, Lost Creek Reservoir, Vineyard, and Wizard Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3330 9813 3316 9792 3312 9792 3300 9815
3300 9823 3308 9834
TIME...MOT...LOC 0006Z 226DEG 8KT 3315 9815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
734 PM CDT Thu Aug 10 2023
TXZ101-110100-
Jack TX-
734 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern Jack
County through 800 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Jacksboro. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Jack
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 9807 3323 9828 3336 9840 3347 9829
3347 9823
TIME...MOT...LOC 0034Z 233DEG 1KT 3333 9828
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
755 PM CDT Thu Aug 10 2023
TXZ091-101-102-110130-
Montague TX-Wise TX-Jack TX-
755 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southwestern
Montague, northwestern Wise and northeastern Jack Counties through
830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 11 miles southwest of Bowie, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowie, Sunset, Lake Amon G Carter, Newport, Stoneburg, Fruitland,
Park Springs, and Crafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3376 9796 3340 9764 3330 9795 3347 9811
3347 9798 3374 9798
TIME...MOT...LOC 0055Z 235DEG 11KT 3343 9796
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HernandezPreliminary Local Storm Report
National Weather Service Fort Worth TX
824 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Hail 1 NW Bowie 33.57N 97.86W
08/10/2023 E0.88 inch Montague TX Emergency Mngr
Nickel size hail reported in NW Bowie.
&&
JHThe Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency management reported significant tree damage near the community center in Bowie, TX.
Emergency management reported ping pong ball sized hail near the intersection of Theater Road and Highway 81 north of Bowie, TX.
Emergency management reported golf ball sized hail on Highway 81 approximately 2 miles north of Bowie, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132750, 1132756, 1132751, 1132753.